Paracetamol Misuse Not Accordance To Dosage Can Lead To Acute Liver Damage

Doctors recommend a maximum daily dose of eight 500mg paracetamol tablets, to be taken no more than two at a time during each four-hour period.

Lead researcher Dr Michael Wolf and his team looked at the prevalence and potential misuse of pain medication containing acetaminophen as well as the likelihood of overdosing.

They interviewed 500 adult patients receiving care at outpatient general medicine clinics in Atlanta, Georgia, and Chicago, Illinois, between September 2009 and March 2011.

Over 50 percent the patients reported some acetaminophen use and 19 per cent were ‘heavy users’, taking it every day, or at least a couple of times a week, during the previous six months.

Nearly 25 percent of adults taking paracetamol are misusing the drug by exceeding the recommended limit with a 24-hour period.

This can lead to accidental overdoses and acute liver damage, according to researchers at Northwestern University in Chicago, who have called for ‘urgent attention’ to address the problem.

Five per cent made serious errors by dosing out more than 6g. In addition, nearly half were at risk of overdosing by ‘double-dipping’ with two acetaminophen-containing products.

Others fail to realize that they are taking various medications containing the active ingredient acetaminophen.

One consequence of an overdose of acetaminophen causing liver failure is a potentially fatal build-up of fluid in the brain.

Many users ignore the manufacturer’s dosage instructions, while some, particularly the elderly, forget how many tablets they have taken.

Dr. Wolf said: ‘Our findings suggest that many consumers do not recognize or differentiate the active ingredient in over-the-counter pain medicines, nor do they necessarily closely adhere to package or label instructions.

‘Given the prevalence of the problem, risk of significant adverse effects, and lack of a learned intermediary – for instance, a physician to guide decision making and counsel consumers on proper use – we believe this to be a serious public health threat requiring urgent attention.’

The research is published online in the Journal of General Internal Medicine.

Comments

comments